Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 8, NWS Amarillo, TX

May 24, 1996Carson County, Hutchinson County, Texas

NWS Amarillo, TX issued this tornado warning at May 24, 1996, 5:37 PM CDT for Carson County, Hutchinson County, Texas. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1996, 5:37 PM CDT (22:37 UTC)
Expired
May 24, 1996, 6:30 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Carson County, TX, Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 54 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:40 PM CDTThunderstorm Wind 55Skellytown, TX
May 24, 5:50 PM CDTHail 1.75Borger, TX
May 24, 6:25 PM CDTHail 1.75Borger, TX
May 24, 6:32 PM CDTHail 1.75Skellytown, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1996-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1996-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
2179 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 242238
TORAMA
TXC065-233-242330-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT FRI MAY 24 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  630 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHEASTERN CARSON COUNTY
   ...SOUTHEASTERN HUTCHINSON COUNTY
 
A TORNADO WAS REPORTED JUST NORTH OF SKELLYTOWN AT 535 PM CDT.  THE
TORNADO WAS MOVING NOORTHEAST AT 25 MPH. PEOPLE IN AND AROUND SKELLYTOWN
SHOULD SEEK SHELTER.
 
THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE
TORNADO...SEEK SHELTER IMMEDIATELY.  MOVE TO A SHELTER BELOW GROUND
IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY. AVOID
WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR REINFORCED BUILDINGS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 3:11 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 24, 3:11 PM CDT, 2 hours 26 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT FRI MAY 24 1996

STALLED FRONTAL BOUNDARY TO THE N OF AMA HAS BEEN THE FOCUSING
MECHANISM FOR SVR WX THIS AFTERNOON IN REGION OF STEEPER LAPSE RATES
ACRS THE NRN TX PNHDL.  ATMOSPHERE CONTS TO DESTABILIZE WITH LI/S NOW
IN THE -7 TO -10 RANGE ACRS THE ERN HALF OF THE PNHDLS AND CAPES OVR
3000 J/KG.  EXPECT THIS ACTIVITY TO HEAD OFF TO THE NE THROUGH THE
EARLY EVENING HOURS.  WEAK SHRTWV CUTTING ACRS THE PNHDLS HAS ALSO
AIDED IN BREAKING THE CAP.  DRYLINE IS NOT PLAYING A ROLE THIS
AFTERNOON AS IT HAS REMAINED NEARLY STATIONARY ACRS EXTREME W TX.
EXPECT THE DRYLINE TO PLAY MORE OF A ROLE IN THE WEATHER ACRS THE FA
SAT AFTERNOON THRU EARLY SUN AS THE MODELS FCST IT TO SLOWLY MOV E
ACRS THE AREA.   IN ADDITION THE MODELS GO AHEAD AND EJECT THE UPPER
LVL LOW LATE SAT AND INTO SUN WITH ANOTHER SHRTWV PROGGED TO CROSS
SAT AFTERNOON AND EVE.  THIS SHOULD SET THE STAGES FOR ANOTHER ROUND
OF SVR CONVECTION ACRS THE AREA.  AS THE UPR LVL LOW/TROF APPROACHES
THE AREA...EXPECT FURTHER COOLING OF THE MID LVL TEMPS TO FURTHER
INCREASE THE AMOUNT OF INSTABILITY.  LOOKS LIKE THINGS WL BE DRYING
OUT AFTER THE HOLIDAY WEEKEND WITH A RETURN TO WARMER TEMPERATURES.

MODEL TEMPS GUIDANCE CAME IN FAIRLY CLOSE AND HAS GENERALLY BEEN
ACCEPTED.  AS FAR AS POPS GO...WL FOLLOW THE HIGHER FAN GUIDANCE.
THE AFTERNOON HAS TURNED BUSY...SO GOTTA GET MOVIN'.

.AMA...
TX...NONE.
OK...NONE.

COLTON

In the hours before

Special weather statement, May 24, 1:07 PM CDT, 4 hours 30 minutes before
OKZ001>003-TXZ001>020-252130-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1243 PM CDT FRI MAY 24 1996

THERE IS A RISK OF THUNDERSTORM DEVELOPMENT FOR ALL OF THE
PANHANDLES AND SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT FOR
THE EASTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES.

A NEARLY STATIONARY COLD FRONT WAS LOCATED FROM BUFFALO OKLAHOMA
TO BORGER TO JUST SOUTH OF TUCUMCARI. A DRYLINE EXTENDS FROM THE
COLD FRONT...JUST SOUTHWEST OF AMARILLO...TO JUST EAST OF HOBBS
NEW MEXICO. A MOIST AND UNSTABLE AIR MASS IN PLACE SOUTH OF THE
FRONT AND WEST OF THE DRYLINE WILL TRIGGER WIDELY SCATTERED
THUNDERSTORMS AHEAD OF THE DRYLINE. THUNDERSTORMS THAT DO DEVELOP
MAY QUICKLY BECOME SEVERE...WITH THE MAIN THREAT BEING VERY STRONG
OUTFLOW WINDS AND LARGE HAIL.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
EVEN^ING.

ZEIGLER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:23 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore52 min
May 24, 3:18 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree57 min
May 24, 3:39 PM CDTTornado WarningAMAHansford, Hutchinson36 min
May 24, 3:52 PM CDTTornado WarningAMAOchiltree38 min
May 24, 4:02 PM CDTSevere Thunderstorm WarningAMAHartley28 min
May 24, 4:15 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson60 min
May 24, 4:22 PM CDTTornado WarningAMAOchiltree53 min
May 24, 4:33 PM CDTSevere Thunderstorm WarningAMASherman57 min
May 24, 4:45 PM CDTSevere Thunderstorm WarningAMACarson60 min
May 24, 4:58 PM CDTSevere Thunderstorm WarningAMARoberts62 min
May 24, 5:12 PM CDTSevere Thunderstorm WarningAMAHutchinson63 min
May 24, 5:58 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts62 min
May 24, 6:12 PM CDTSevere Thunderstorm WarningAMAHutchinson63 min
May 24, 6:30 PM CDTSevere Thunderstorm WarningAMACarson60 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.